Log in
Advanced Prostate Cancer
5,999 members5,752 posts

Xtandi stomach side effects

Started my PC journey 9 years ago, diagnosed with Gleason 9, and a poor prognosis. I was told surgery was not an option and started radiation. 54 treatments kept my psa under 1.0 for almost 3 years, then Lupron on and of for another 3 years...very effective. Side effects were terrible but eventually almost disappeared except for weakness from no Testosterone. Another year or so later psa began to rise. Bone scan 6 months ago showed metastasis was beginning but not worthy of treatment just yet. Switched from Urologist to Oncologist for more targeted treatment. Lupron was continued but in a few months psa started to rise. along the way Casodex was added with minimal effect. It was decided to start Xtandi because Cancer showed definite signs of Androgen resistance mutation. I was able to receive patient assistance for the incredible cost of Xtandi.

After only 3 weeks it was clear that it was working so well (psa from 15 to 4.0) that the dosage was decreased from 4 pills a day to 3. Along the way serious stomach issues developed with almost complete loss of appetite. Stomach pain was so bad my PCP called for an upper GI series to look into the problem...nothing found.

I'm still unable to determine if it's the Xtandi, and if it will eventually subside. I may have had a stomach virus, but it lasted for 2 weeks, which is not typical of a virus, and is only now getting slightly better each day. Sometimes all I eat for the day is a slice of toast. I'm going to ask my Oncologist if I can stop Xtandi for awhile to see if that's the problem, even if it is I'm pretty much left with no choice (?) Anyone else have this issue?

16 Replies
oldestnewest

On Xtandi and nothing else right now. Belly pains continue but much better since other chemo (taxotere) finished (#9 tried to kill me ). After 12 weeks bothersome but livable. Back to eating normally. Two weeks more recovery time then ct/bone scans=+blood work to see where I stand. As you know by now, each of us is different, so what I have experienced my not be what you will see. It works, but it hurts. Good luck.

Doug-AZ-Flag.

Reply

So you were on Xtandi plus Taxotere and you had stomach pain? But now off Taxotere and feeling better, you conclude that the pain was not from the Xtandi itself? Why were you on both meds at the same time?

Reply

PSA stopped dropping and had slight rise between cycle 4 and 5 while on Taxotere. Added Xtandi and got 25% drop between 5 and six with both. Still have belly pain, just not as bad with Xtandi. Pushed through 9 cycles before Taxotere tried to kill me.

Doug

Reply

I don't understand what you mean by "cycles". I was never on Taxotere. My question had only to do with Xtandi, which I understand from your answer has not given you any serious issues(?)

Reply

Every three weeks a new set of blood tests and another dose of chemo meds. =a cycle. Mine was modified almost every time as more serious side effects manifested. Lesser belly pain and Foot swelling and pain now blamed on Xtandi. Hope you don't get any serious side effects. Darned drugs treat us all differently.

Doug

Reply

Your other option is to switch to Zytiga+Prednisone.

1 like
Reply

Ask Doc to switch you to Zytiga/ Prednisone I'm on it 4 months now along with Eligard injections no side effects other than hot flashes which are tolerable.

1 like
Reply

I had everthing but stomach issues Funny thats the only side effect they mentioned. Im down to 2 pils a day.

1 like
Reply

Thanx all for the comments. I'll hang in there a little longer. It was not easy getting assistance to pay for the Xtandi and I would have to start all over again for Zytiga/Prednisone, which would likely cause me insomnia. Stomach very slowly getting better. I start Xgeva next week, but no real side effects from that. There is a med for the lack of appetite (Megestrol), but oddly, it causes stomach pains....can't win :-(

Reply

I have been on Xtandi since August last year. After about a month, I started experiencing severe bloating and stomach pain. I still have it. I have found over the counter semethicone after each meal helps. Also, an over the counter probiotic and over the counter enzymes seems to help. Eating small portions and avoiding food and drink that cause gas and staying well hydrated helps.

Reply

My husband did great on Xtandi for two years, and then he developed GI issues. Cramping, diarrhea, just not feeling good -- to the point that he wanted to stop it, and his PSA was creeping up and bone scans creeping too, so he switched to Zytiga/pred. (Of note, it is cheaper than outrageous Xtandi, but still a chunk of change!) There is a program with Zytiga, too, that reduced his monthly co-pay to $10. So there's hope there.

Re: Taxotere, which someone mentioned above. This is a chemotherapy treatment, which is why there are "cycles." And you can be on other meds while undergoing chemo, although be sure to ask a lot of questions about this. With your condition, you might talk to your oncologist about the CHAARTED protocol, which showed that early chemo intervention (with taxotere, also known as docetaxel) had great results for overall survival. See if you are a candidate for that? Most people don't have too many side effects with Taxotere -- but some do (see above). The standard protocol is 6 cycles, three weeks apart. But more if needed - my husband stopped at six.

When hubby started Lupron (immediately after diagnosis, Stage IV, distant bone mets) he was right away put on Xgeva, well, after one really ill-tolerated dose of Zometa (similar kind of drug). So good that you are starting Xgeva. You also should be taking extra calcium.

One odd thing came up during the past four years -- before Xtandi, my husband was having gut issues, driving him crazy, couldn't figure out anything. Saw GI specialist. Figured out it was the coating on his calcium pills. He had forgotten to take them for a day or two, and his gut stuff cleared up! It's a very very common "benign" coating on pills (polyethylene glycol I think) - but he found a calcium without that coating on it. We've decided his body has just gotten weird with all the stuff we've thrown into it the past four years!

You might also ask to try Reglan, which helps to calm the stomach and avoid nausea, although it can sometimes be a little sedating. If you are slowly getting better in your tummy, hang in there? It might have been a stomach flu that is taking longer to heal because your body is also in a big fight with the damned cancer.

Certainly hoping you feel better and are eating well again soon!!!

2 likes
Reply

Thank you so much for the most comprehensive and sensible answer so far!

Reply

I can concur with the Reglan. It has helped me through both Docetaxel and Xtandi. I found the sedative properties of the drug helped me calm down when I was having serious GI pain from the drugs. To me it is a miracle drug.

Reply

I agree with Caring7, on all that was mentioned. I have been on Xtandi for 8 months, trouble swallowing those big guys, but they are working. I try to have something to eat along with them and drink lots of water. I'm also taking calcium, magnesium, D3, B12 and a multi-vit.

It is good to hear others are still using Xgeva and Eligard(Leuprolide) along with more advanced care. Keeping active is also very important if possible.

Reply

I have had upper respiratory for 6 months. I've been on Xtandi and Lupron for 3 years. Went from 4 pills to 2 for awhile. Respiratory clearing I think.

Reply

Switched from Zytiga to xandi two months ago have had mild indigestion since. Loss of appetite most days and increased fatigue. Hope the damn pills are working. See oncologist tomorrow.

Reply

You may also like...